Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
mugenman

To the sufferers of acne... [My Accutane Story]

Hello, I once suffered from pretty severe acne. Perhaps between moderate and severe, everyday I would feel self conscious about it and it put me into a significant depression. I recall it consuming my entire life, I would literally hide my face and stray away from people around. Could you believe I would even skip college classes due to a breakout? I would actually see my face in my car mirror and feel disgusted by my appearance and I would just hide in my car until class ended. I just couldn't handle people judging me or even ruminating over my condition. I felt depressed and suicidal at times and it greatly affected me academically. My family members knew how depressed I felt about my skin and my parents would continue to explain to me "There's worse things than acne.

You'll eventually grow out of it. Just don't worry about it, don't let it bring you down." but I wouldn't consider their advice and I went as far as possible to rectify my problem. It became an obsession. My friends were aware of how I felt. I would convey how I felt emotionally relative to acne and their responses were similar to my parent's. I tried everything from topical antibiotics, topical retinoids, mega-dose of zinc, niacinamide, and B5. I couldn't find relief and decided to resort to Accutane. It felt like the ultimate solution and I'll most likely experience mild side effects. I went for it with a positive attitude. The drug came with many lists of side effects. There were lists of side effects on the packaging, on a print out in the drug container, and on the pill container.

I was very nervous about starting the treatment, I hesitated and when I finally gained the courage I started the treatment. Things seemed to be going smoothly, so I assumed. Some minor stomach related side effects that greatly accrued over time. Of course I experienced dryness and sun sensitivity, but the real side effects came later. I finished my six month course of 80mg of isotretinoin a day and was finally clear! But with a cost. I now suffer from IBD, GERD, Migraines, vision problems, infections, and bone related anomalies. The side effects seemed to get worse every month post treatment! It has been 5 months and I feel horrible. Of course, not everyone experiences bad side effects, but I guess I'm one of the unlucky ones. I just want to stress that, there are worse things than acne. Accutane was my biggest regret, a decision influenced by my insecurity.

As time progresses, my health is going down hill. Before Accutane, I could relate to people's emotional distress related to acne. But now, I just wish I could go back and only deal with acne. To everyone who's dealing with severe acne and no Isotretinoin induced problems, I envy you. There are in fact worse things that you could be dealing with. You can at least just lay back with the comfort of knowing you didn't resort to consuming that poison. I personally don't recommend Accutane although I'm sure there are many who disagree with me, those who have had a pleasant experience. You can still enjoy life with acne. I wish I realized that sooner....

Edited by mugenman

Share this post


Link to post
Share on other sites
Guest

I can relate 100% to how you felt about your acne. I don't skip college, I skip work, putting my job at risk. I feel depressed, sick of hearing, "you'll grow out of it" etc. I've tried every solution possible and recently ended up going back to the doctors and had an absolute breakdown, which was extremely embarrassing. So after seeing how upset I was my doctor once again tried to convince me to try accutane. I have always turned it down because of the health risks, even though I know that not everyone is guaranteed to get the side effects. I know though that I would be so upset with myself if i ended up with health issues from taking it. So today I have registered on here, to look for help in making my decision re whether to go on it or not.

After reading your story I am now definite that I will not try accutane. So thank you so much for taking the time to talk about your issues. I am so sorry that you have been so unlucky with the symptoms and I really hope that things improve for you. My doctor told me that if the side effects occur, your body should repair itself eventually. Whether this is true or not, I dont know. But my personal opinion is that drugs can often take a long time to get out of your system, and the body is often it's own healer. So I will hope and pray for you that you recover from these awful health issues.

Best wishes to you for the future, and thanks again, your post has been invaluable to me.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×